Alert archive / Wyoming / High Wind Warnings in 2020

High Wind Warning 10, NWS Cheyenne, WY

January 30, 2020Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this high wind warning at Jan 30, 2020, 3:47 AM MST for Albany County, Carbon County, Wyoming. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 30, 2020, 3:47 AM MST (10:47 UTC)
Expired
Jan 30, 2020, 8:00 AM MST
In force
4 hr
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 10:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 30, 4:22 AM MSTNON-TSTM WND GST 617 Nw Elk Mountain, WYMESONET STATION WY18 6.8 NW ELK MOUNTAIN (WYDOT).
Jan 30, 4:22 AM MSTNON-TSTM WND GST 703 Ese Elk Mountain, WYMESONET STATION WY20 2.5 SE ELK MOUNTAIN (WYDOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 10.8 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2020-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2020-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

946 
WWUS75 KCYS 301047
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
347 AM MST Thu Jan 30 2020

WYZ110-301500-
/O.NEW.KCYS.HW.W.0010.200130T1047Z-200130T1500Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
347 AM MST Thu Jan 30 2020

...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST THIS MORNING...

* WHAT...West winds 35 to 45 mph with gusts up to 65 mph.

* WHERE...North Snowy Range Foothills County.

* WHEN...Until 8 AM MST this morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WM
1 follow-up statement
647 
WWUS75 KCYS 301455
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
755 AM MST Thu Jan 30 2020

WYZ110-301600-
/O.EXP.KCYS.HW.W.0010.000000T0000Z-200130T1500Z/
North Snowy Range Foothills-
Including the cities of Arlington and Elk Mountain
755 AM MST Thu Jan 30 2020

...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING FOR THE
NORTH SNOWY RANGE FOOTHILLS...

Sustained west winds of 25 to 35 mph with gusts of 40 to 50 mph
will continue this morning across the North Snowy Range Foothills.
The threat for high winds has ended and the High Wind Warning will
be allowed to expire.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind warning went out at Jan 29, 10:45 PM MST, 5 hours 2 minutes earlier.

Area forecast discussion, Jan 29, 10:45 PM MST, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1045 PM MST Wed Jan 29 2020

.UPDATE...
Issued at 826 PM MST Wed Jan 29 2020

Included a small change in the forecast for areas in the Panhandle
overnight with FOG as a possibility. Scottsbluff, Alliance, and
other spots have observations in the last hour that have low
visibility and fog.

&&

.SHORT TERM...(Late This Afternoon & Tonight)
Issued at 136 PM MST Wed Jan 29 2020

Rain & snow showers have been common across much of southeast WY &
the western NE Panhandle this afternoon w/ the passage of weak mid
level energy. Latest WV satellite imagery indicates this system is
beginning to exit the area, so expect to see a gradual decrease in
shower activity over the next few hours. We still have some modest
CAPE near the surface, so a few convective cells may still lead to
some heavier bursts of snow. The threat for snow squalls should be
quite low given limited moisture & the fact that winds are not all
that strong. Generally dry conditions can be expected overnight as
we will be between systems, but fully expect snow chances to climb
once again from west to east by early Thu with the approach of the
next wave.

A low-probability concern exists for a brief period of strong wind
at Bordeaux late tonight into early Thursday. The models hint at a
brief shot of subsidence and a short period of 2-4 mb sfc pressure
gradients along the Laramie Range around 12z. The GFS shows around
45 knots of H8 flow near BRX at that time as well, so there is the
potential for some gusts approaching 60 MPH. Not enough confidence
to warrant any headlines at the moment, but something for the next
shift to consider.

.LONG TERM...(Thursday - Wednesday)
Issued at 246 AM MST Wed Jan 29 2020

The biggest change in the near-term is Thursday's passing
disturbance aloft, way more defined today than in previous model
runs. This looks to be the better chance for widespread
precipitation as there will be both surface based CAPE, as well as
supporting dynamics aloft - therefore, convective banding is again
possible, though more so than today, with possibility of banding
both west and east of I-25.

A warming and drying trend begins Friday as a ridge of high
pressure builds into the west. This high will increase surface
gradients across the region, especially along the wind-prone areas
of southeast Wyoming, for a increased chance of strong winds,
especially with the associated subsidence aloft, allowing for
upper level winds to translate down towards the surface.
Downsloping winds and adiabatic compression will lead to warmer
temperatures than model guidance indicates, so have added a few
degrees to daily high temperatures both Friday and Saturday, east
of the Laramie Range, as the strong wind event continues into
Saturday.

Discrepancies between model guidance surfaces Sunday as winds
diminish some and timing of an incoming cold front becomes the
main forecast challenge. At this point, the majority of the day
will be breezy, warm and dry and the ridge translates east and
upper level flow turns towards the southwest. Still seeing near-
critical fire weather conditions possible Sunday, but the window
may be shortened if the GFS is correct in bringing the front in by
Sunday evening. All other model guidance brings the front in
overnight. Either way, Sunday high temperatures will be near
record, followed by below normal temperatures Monday and TUesday
with the passing disturbance. Will have to watch this system as we
get closer, as models are developing a closed low with this
system, and depending on where the low develops, could see
increased chances for widespread snow accumulation across the
region.

&&

.AVIATION...(For the 06Z TAFS through late Thursday evening)
Issued at 1045 PM MST Wed Jan 29 2020

Tonight: Main Aviation concern tonight/early Thursday morning will
be patchy fog across the area. Fog has been fairly intermittent,
with brief IFR conditions for an hour or two and then clearing. With
low to midlevel cloudiness still moving across the area, still
expect some fog to occasionally form at most terminals, with the
exception of KCYS and KCDR. Forecast confidence is Low for the other
terminals, including KRWL and KLAR due to the limited confidence
with coverage of fog.

After 15z: After any low CIGS or patchy fog lifts between 12z to
16z, gusty west to northwest winds will develop ahead of the next
disturbance and associated cold front. Expect another round of snow
to push across KRWL and KLAR by 17z-20z, and further east after 20z.

Aviation Trends: Improving to VFR between 06z-12z for most
terminals. Intermittent fog, mainly across western Nebraska, will
quickly lower VIS and CIG to IFR or LIFR. VIS below one mile
possible. MVFR CIGS likely after 17-20z Thursday.

&&

.FIRE WEATHER...
Issued at 246 AM MST Wed Jan 29 2020

The next two days will be marked by cloudy skies, light showers,
and near normal temperatures as two disturbances aloft pass
quickly through the High Plains and adjacent High Terrain.
Beginning Friday, we'll see a warming and drying trend take hold
with increasing surface winds as a ridge of high pressure builds
into the west, eventually making its way through over the weekend.
Near critical fire weather conditions are possible both Saturday
and Sunday as well as near record temperatures. A strong cold
front will bring temperatures down by Monday to temperatures about
10 below normal.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...BW
SHORT TERM...CLH
LONG TERM...AB
AVIATION...TJT
FIRE WEATHER...AB
Hazardous weather outlook, Jan 30, 3:19 AM MST, 28 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
319 AM MST Thu Jan 30 2020

WYZ106-110-116-117-302300-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
319 AM MST Thu Jan 30 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Gusty winds up to 55 mph possible this morning along Interstate 80
and 25 particularly impacting vehicles with trailers or high
profile.

Periods of light to moderate snowfall possible today along with
blowing snow conditions creating areas of slick road conditions
and periods of low visibility.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds will be possible in the wind prone areas of southeast
Wyoming from Friday through Sunday.

An abrupt change to much colder temperatures will occur between
Sunday and Monday, along with increased chances for snow.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to the
Cheyenne, Wyoming National Weather Service.

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-302300-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-Central Laramie County-East Laramie County-
319 AM MST Thu Jan 30 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Periods of light to moderate snowfall possible today along with
blowing snow conditions creating limited areas of slick road
conditions and periods of low visibility.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Strong winds will be possible in the wind prone areas of southeast
Wyoming from Friday through Sunday.

An abrupt change to much colder temperatures will occur between
Sunday and Monday, along with increased chances for snow.

.Spotter information statement...

Spotters are encouraged to report their snowfall totals to the
Cheyenne, Wyoming National Weather Service.

In the hours before

Local storm report, Jan 30, 2:10 AM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
210 AM MST THU JAN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 AM     NON-TSTM WND GST 3 ESE ELK MOUNTAIN      41.67N 106.37W
01/30/2020  M58 MPH          CARBON             WY   MESONET

            MESONET STATION WY20 2.5 SE ELK MOUNTAIN
            (WYDOT). GUSTING AT 58 FOR EIGHT MINUTES.

&&

WM
Special weather statement, Jan 30, 2:13 AM MST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
213 AM MST Thu Jan 30 2020

WYZ106-110-301500-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
213 AM MST Thu Jan 30 2020

...STRONG GUSTY WINDS UP TO 55 MPH POSSIBLE THROUGH 8 AM MST...

Strong to near-high wind warning criteria winds will be possible
this morning across portions of Interstate 80 between Elk Mountain
and Arlington in addition to the Interstate 25 corridor between
Wheatland and Chugwater. Wind gusts into the mid 50 mph range
possible through 8 AM MST this morning.

WM

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 10:35 PM MSTFreezing Fog AdvisoryCYSConverse4 hr
Jan 30, 12:41 PM MSTWinter Weather AdvisoryCYSAlbany, Laramie5 hr
Jan 30, 2:32 PM MSTHigh Wind WatchCYSAlbany, Carbon, Laramie, Platte11 hr

Nearby

High Wind Warnings in Wyoming, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.